Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 34, NWS Charleston, WV

May 19, 2022Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2022, 7:46 PM EDT for Raleigh County, Wyoming County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 7:46 PM EDT (23:46 UTC)
Expired
May 19, 2022, 8:08 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:26 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 19, 3:26 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
326 PM EDT Thu May 19 2022

.SYNOPSIS...
A boundary lifts northward across the region tonight with
shower/storm chances. Hot weather Friday/Saturday. A cold front
crosses late Sunday, with a cooler start to the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...

Lingering stratus deck across portions of the region has broken
into stratocumulus, providing for a warm, pleasant afternoon
across the region with high temperatures topping out in the
upper 70s to low 80s for the lowlands. Shower and thunderstorm
activity is beginning to develop just to the south of the region
along a lingering frontal boundary. This boundary will gradually
lift northwards across the area late this evening through the
overnight period, serving as a focusing mechanism for shower and
thunderstorm development. Portions of the southern/western CWA
have been upgraded into a slight risk for severe weather as a
result, with the main threats being damaging wind gusts, large
hail, and heavy downpours. A few water issues and an isolated
tornado are also possible. Greatest threat for severe weather
will be confined to southern WV, southwest VA, and the Mid-Ohio
Valley. Overnight low temperatures will generally be in the low
to mid 60s for much of the CWA, with 50s across the eastern
mountains.

The aforementioned surface boundary is progged to lift north of
the area by mid morning on Friday. This provides the area with
a hot and dry Friday. High temperatures are progged to reach
the low to mid 90s across the lowlands, translating into the
warmest day of the year thus far. Dew points in the low to mid
60s help to keep heat indices below that of heat advisory
criteria. Sensitive groups should however limit time outside
tomorrow and take precautions if outdoors, given that it will
be the warmest day of the year thus far.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 140 PM Thursday...

Continued hot and humid across the forecast area on Saturday, with
strengthening ridge along eastern U.S. A disturbance moving through
the area on Saturday afternoon/evening will help to kick off showers
and storms across the area, particularly across the far eastern
zones. Overnight low temperatures Saturday night will be quite
muggy, with lows most areas expected to remain in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM Thursday...

Cold front will move into the area late Sunday
afternoon/evening, with showers and thunderstorms increasing
across the area as it does so. Still some uncertainty in terms
of any severe, but overall threat is looking to be rather low
owing to lack of significant shear or upper dynamics. Period
still bears watching however. In addition, brief heavy downpours
can be expected from any convection that develops with
anomalously high PW air taking hold across the region.

Frontal boundary will clear the area late Sunday night into
Monday, with additional showers lingering across the region.

Weather pattern becomes more uncertain from Tuesday onward, but
general consensus is for an active pattern to continue, along
with a gradual warming trend.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

Mainly VFR conditions persist this afternoon across the area
with brief MVFR CIG restrictions at times courtesy of
stratocumulus. Brief MVFR CIG restrictions will continue to be
possible through early this evening.

VFR conditions will then continue through much of the overnight
across the region as a frontal boundary lifts northwards across
the area. Some showers and isolated thunderstorms will be
possible, but given low confidence in location of activity, kept
mention of showers and thunderstorms out of most of the TAFs
for now. Precipitation chances should generally end across the
region by dawn tomorrow morning as the front exits north, with
VFR conditions continuing through the end of the TAF period.

A general S/SW flow will continue through much of the TAF
period. Gusty winds at times this afternoon become lighter
tonight. Winds become gusty again near dawn tomorrow morning and
remain as such through the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Very brief MVFR CIG restrictions possible
through mid evening. Coverage and timing of shower/storms
tonight could vary from what is progged in the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms on Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
Hazardous weather outlook, May 19, 2:53 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Thu May 19 2022

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033-
034-201900-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell-
Wyoming-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a slight risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-
Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a marginal risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-523>526-201900-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 19, 6:42 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     5 SW HAYSI              37.16N 82.36W
05/19/2022                   DICKENSON          VA   911 CALL CENTER

            SEVERAL TREES DOWNED IN THE CLINCHCO AREA.
            TIME ESTIMATED WITH RADAR.

&&

MEK
Local storm report, May 19, 6:45 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     1 ESE HAYSI             37.20N 82.28W
05/19/2022                   DICKENSON          VA   911 CALL CENTER

            SEVERAL TREES DOWN THROUGHOUT THE HAYSI
            AREA. TIME ESTIMATED WITH RADAR.

&&

MEK
Special weather statement, May 19, 6:47 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
647 PM EDT Thu May 19 2022

VAZ004-192300-
Buchanan VA-
647 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of south central
Buchanan County through 700 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 8210 3705 8211 3710 8213 3717 8196
      3713 8193 3713 8196 3712 8197 3713 8199
      3712 8200 3709 8202 3707 8202 3705 8204
      3704 8208
TIME...MOT...LOC 2247Z 254DEG 16KT 3711 8207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 19, 7:02 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
702 PM EDT Thu May 19 2022

VAZ004-192330-
Buchanan VA-
702 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southeastern
Buchanan County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glen Burke, or 8 miles northwest of Richlands, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8199 3712 8199 3719 8202 3727 8178
      3724 8174 3720 8176 3720 8177 3719 8179
      3717 8184 3718 8185 3717 8187 3715 8188
      3715 8190 3713 8192 3713 8196 3712 8197
TIME...MOT...LOC 2302Z 252DEG 27KT 3717 8192

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, May 19, 7:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
713 PM EDT Thu May 19 2022

VAZ004-WVZ033-192345-
Buchanan VA-McDowell WV-
713 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of north central
Buchanan and northwestern McDowell Counties through 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paw Paw, or 12 miles north of Grundy, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iaeger, Hurley and Panther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 8216 3753 8198 3752 8195 3751 8194
      3752 8193 3751 8193 3752 8191 3751 8179
      3750 8178 3750 8174 3749 8174 3735 8189
TIME...MOT...LOC 2313Z 273DEG 25KT 3746 8210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, May 19, 7:15 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
715 PM EDT Thu May 19 2022

WVZ024-192330-
Mingo WV-
715 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southeastern Mingo
County through 730 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buskirk, or 8 miles southeast of Williamson, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
R.d. Bailey Lake, Hinch, Buskirk, Gilbert Creek, Red Jacket, Matewan,
Gilbert and Meador.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3753 8197 3755 8197 3753 8201 3755 8204
      3753 8204 3753 8206 3756 8208 3755 8213
      3757 8214 3759 8213 3759 8216 3764 8218
      3763 8221 3765 8221 3765 8217 3763 8180
      3757 8184 3753 8189
TIME...MOT...LOC 2315Z 273DEG 25KT 3759 8216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:35 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXMcDowell25 min
May 19, 6:55 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXMcDowell35 min
May 19, 7:15 PM EDTSpecial Weather StatementRLXMingo15 min
May 19, 7:29 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming34 min
May 19, 7:49 PM EDTSpecial Weather StatementRLXWyoming26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.